Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 217, NWS Lincoln, IL

July 5, 20004 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 5, 2000, 4:40 PM CDT for 4 counties in Illinois. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 5, 2000, 4:40 PM CDT (21:40 UTC)
Expired
Jul 5, 2000, 5:45 PM CDT
In force
65 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cass County, IL, Mason County, IL, Menard County, IL, Sangamon County, IL

What was reported inside it

TimeReportWhereRemark
Jul 5, 4:42 PM CDTThunderstorm WindPhiladelphia, ILA one and a half foot diameter tree was blown over onto a van and blocked a county road. No injuries were reported.
Jul 5, 4:45 PM CDTThunderstorm WindJacksonville, ILSeveral trees were blown down in Jacksonville. Also, several power lines were blown down in Jacksonville and Waverly.
Jul 5, 5:15 PM CDTThunderstorm WindAuburn, ILSeveral power lines were blown down in Auburn.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 1:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 052140
SVRSPI
ILC017-125-129-137-167-052245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
440 PM CDT WED JUL 5 2000

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN CENTRAL ILLINOIS
  MENARD COUNTY IN CENTRAL ILLINOIS
  CASS COUNTY IN CENTRAL ILLINOIS
  MORGAN COUNTY IN CENTRAL ILLINOIS
  SANGAMON COUNTY IN CENTRAL ILLINOIS

* UNTIL 545 PM CDT

* AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTHEAST OF VIRGINIA TO
  8 MILES EAST OF WINCHESTER...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  ASHLAND
  JACKSONVILLE
  ALEXANDER
  MASON CITY
  FRANKLIN
  PETERSBURG
  PLEASANT PLAINS
  NEW BERLIN
  SPRINGFIELD

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STmAY TUNED FOR LATER STATEMENTS.

LAT...LON 4037 9004 3983 9038 3953 9030 3954 8955
          4032 8964

HEDGES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:25 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 5, 3:25 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
325 PM CDT WED JUL 5 2000

NOT A GREAT DEAL OF TIME TO LOOK AT MODEL DATA WITH FLOODING
OCCURRING IN CWA AND SVR WATCH IN EFFECT. FORECAST CONCERNS
WL BE PRECIP COVERAGE OVR CWA TNT AND DVLPMT OF H5 RIDGE
ACRS THE CNTRL US FOR THE WEEKEND.

NEXT IN A SERIES OF MCS/S STREAKING FOR WRN IL LATE THIS AFTN AND
EVENING. IR AND WATER VAPOR INDICATING SECOND CONVECTIVE COMPLEX
MERGING WITH ERN IA STORMS. USING 1000-500 MB THICKNESSES ISOPLETHS
WOULD SEEM TO INDICATE OUR SOUTHWEST HALF OF CWA IS IN LINE FOR THE
MOST SIG RAINFALL TNT. AFTR COORD WITH LSX...DVN...LOT AND HPC WL
HOIST FFA FOR ABOUT THE SRN HALF OF CWA...ROUGHLY ALONG AND SOUTH OF
A RUSHVILLE TO PARIS LINE. 3-6 INCHES OF RAIN FELL OVR PARTS OF SE
IL LATE LAST NIGHT INTO THIS MRNG SO FFG GUID DOWN THERE QUITE LOW.
BEST INSTABILITY ACRS CNTRL AND SOUTHEAST IL AND WOULD THINK
CONVECTION WOULD FOLLOW BEST INSTABILITY AND LOW LVL CONVERGENCE INTO
EARLY TNT. BNDRY NOT FCST BY MODELS TO MOVE MUCH THE NEXT SVL DAYS
AND THIS WL BE THE FOCUS FOR ADDL TSRA DVLPMT. TIMING AND LOCATION
AGAIN WL BE THE MAIN FORECAST CHALLENGE OVR THE NEXT SVL DAYS.

ETA AND AVN STILL INDICATING MUCH ADVERTISED AND POORLY FORECAST H5
RIDGE AXIS TO BUILD NWD ACRS THE MIDWEST FOR THE WEEKEND BRINGING
VERY WARM AND DRY WX TO THE MIDWEST. NO CHANGES PLANNED TO EFP AT
THIS TIME.

NOTE TO MEDIA...ZONES WL BE OUT BY 400 PM...SORRY FOR THE DELAY.

PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY...

SPI BB 068/087 067/088 070 44643
PIA BB 067/085 068/087 068 44543
DEC BB 068/087 067/088 070 44643
CMI BB 067/084 068/085 067 44543
MTO BB 069/088 070/089 070 44843
LWV BB 072/089 072/090 072 44843

.ILX...FLASH FLOOD WATCH TNT ALONG AND SOUTH OF A RUSHVILLE TO
       PARIS LINE. ILZ040>044-047>057-061>063-066>068-071>073

SMITH

In the hours before

Special weather statement, Jul 5, 11:15 AM CDT, 5 hours 25 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-061100-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1115 AM CDT WED JUL 5 2000

OCCASIONAL THUNDERSTORMS WILL ONCE AGAIN MOVE ACROSS CENTRAL
ILLINOIS LATER THIS AFTERNOON AND EVENING. THE THUNDERSTORMS ARE NOT
EXPECTED TO REACH SEVERE INTENSITY. BRIEF HEAVY RAINFALL AND SOME
LOCAL FLOODING OF SMALL STREAMS AND LOW AREAS IS A POSSIBILITY
ACROSS CENTRAL AND SOUTHEAST ILLINOIS LATER THIS AFTERNOON AND
EVENING.

PALMER
Local storm report, Jul 5, 1:06 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
106 PM CDT WED JUL 5 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    5 E STEWARDSON            IL   FLOOD
07/05/00   SHELBY                         REPORT IS COUNTYWIDE. LOW
                                          LYING AREAS AROUND LITTLE
                                          WABASH RIVER FLOODED. WATER
                                          OVER MANY COUNTY ROADS.
                                          LOCATION APPROXIMATED. FROM
                                          COUNTY ESDA.

1149 AM    EFFINGHAM                 IL   FLOOD
07/05/00   EFFINGHAM                      REPORT IS COUNTYWIDE.
                                          ROUTE 33 EAST OF EFFINGHAM
                                          CLOSED. ROUTE 40 WEST AND
                                          EAST OF EFFINGHAM CLOSED.
                                          WILL LOOSE PAVEMENT 1 MILE
                                          WEST OF EFFINGHAM. ROUTE 45
                                          SOUTH OF EFFINGHAM CLOSED.
                                          COUNTY ROADS COUNTYWIDE
                                          FLOODED. CSX RAILROAD
                                          TRACKS EAST OF EFFINGHAM
                                          CLOSED DUE TO MUDSLIDE. 1
                                          HOME IN TEUTOPOLIS...2
                                          TRAILERS AND 1 APARTMENT
                                          COMPLEX IN DIETERICH WERE
                                          FLOODED. FROM COUNTY ESDA.

1153 AM    NEWTON                    IL   FLOOD
07/05/00   JASPER                         REPORT IS COUNTYWIDE. MANY
                                          COUNTY ROADS FLOODED. 1
                                          VEHICLE IN CREEK AND 3
                                          EVACUATIONS FROM FLOODED
                                          HOMES. FROM COUNTY ESDA.

1201 PM    1 N NOBLE                 IL   FLOOD
07/05/00   RICHLAND                       ROAD COLLAPSED NORTH OF
                                          NOBLE AND VEHICLE STUCK.
                                          NUMEROUS ROADS AND LOW
                                          LYING AREAS THROUGHOUT THE
                                          COUNTY WERE UNDER WATER.
                                          FROM COUNTY ESDA.

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:00 AM CDTFlash Flood WarningILXClay, Effingham, Richland3 hr
Jul 5, 4:30 AM CDTFlash Flood WarningILXEffingham90 min
Jul 5, 7:55 AM CDTFlash Flood WarningILXEffingham, Jasper2 hr
Jul 5, 8:57 AM CDTFlash Flood WarningILXClay, Effingham, Jasper, Lawrence, Richland, Shelby4 hr
Jul 5, 3:14 PM CDTSevere Thunderstorm WarningILXSchuyler61 min
Jul 5, 3:55 PM CDTSevere Thunderstorm WarningILXCass, Mason, Morgan50 min
Jul 5, 3:55 PM CDTSevere Thunderstorm WarningILXFulton50 min
Jul 5, 3:55 PM CDTSevere Thunderstorm WarningILXScott50 min
Jul 5, 4:40 PM CDTSevere Thunderstorm WarningILXMorgan65 min
Jul 5, 5:25 PM CDTSevere Thunderstorm WarningILXChristian65 min
Jul 5, 6:00 PM CDTSevere Thunderstorm WarningILXShelby60 min
Jul 5, 6:21 PM CDTSevere Thunderstorm WarningILXEffingham54 min
Jul 5, 6:59 PM CDTSevere Thunderstorm WarningILXJasper61 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.